Alabama, 2010Damaging Winds in Alabama, August 22, 2010
August 22, 2010 · NWS BMX · 3 events in 3 counties and zones
Surface dew points were in the 70s with dry air and weak flow aloft making conditions favorable for wet microbursts. In addition, a weak frontal boundary moved through Central Alabama helping to focus lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface dew points were in the 70s with dry air and weak flow aloft making conditions favorable for wet microbursts. In addition, a weak frontal boundary moved through Central Alabama helping to focus lift.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 12:33 PM CST, 42 minutes earlier.
Area forecast discussion, Aug 22, 12:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN AUG 22 2010
.DISCUSSION...
WILL ALLOW HEAT ADVISORY TO EXPIRE TONIGHT...ALTHOUGH MAXIMUM
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH AT LEAST MID
WEEK. HOWEVER...A DRIER AIR MASS SHOULD HELP KEEP HEAT INDICES IN
CHECK.
IN THE UPPER LEVELS...A SHORT-WAVE TROUGH OVER NEW ENGLAND HAD A
TRAILING VORTICITY LOBE EXTENDING SOUTHWEST OVER THE DEEP SOUTH. AN
UNSTABLE RIDGE OVER ONTARIO IS NOW EXPECTED TO RESULT IN
INTENSIFICATION OF THE TROUGH...LEADING TO A CLOSED LOW CIRCULATION
BY TONIGHT. NWP MODELS DROP THE CLOSED LOW SOUTHWARD TO VIRGINIA ON
MONDAY. AT THE SAME TIME...THE RIDGE REMAINS IN PLACE FROM THE
DESERT SOUTHWEST TO THE MIDWEST. THIS ALL LEADS TO WEAK
CYCLOGENESIS ALONG THE EAST COAST AND NORTHERLY FLOW FROM THE OHIO
VALLEY TO THE SOUTHEAST U.S. THE NORTHERLY FLOW WILL ADVECT DRIER
AIR SOUTHWARD OVER ALABAMA...RESULTING IN LOWER SURFACE DEW POINTS
AND LOWER PRECIPITABLE WATER VALUES.
CONFIDENCE IS FAIRLY HIGH IN THE ABOVE SCENARIO AS THE
ECMWF...GFS...NAM...SREF...GEM...AND GFS ENSEMBLES ALL SHOW THIS
TYPE OF UPPER-LEVEL EVOLUTION...LEADING TO DRY ADVECTION OVER
ALABAMA THIS WEEK. WATER VAPOR IMAGERY AND BLENDED PRECIPITABLE
WATER PRODUCT INDICATE MUCH DRIER AIR TO OUR NORTH POISED TO MOVE
SOUTH AND FINALLY SCOUR OUT THE OPPRESSIVE MOIST AIR MASS OVER THE
ALABAMA.
BEYOND TUESDAY...AN UPSTREAM WAVE OVER THE UPPER PLAINS ACTS AS A
KICKER AND LIFTS THE EAST COAST CLOSED LOW OUT OVER THE WESTERN
ATLANTIC. THIS SECOND WAVE DIGS DOWN OVER NEW ENGLAND AND THE
MID-ATLANTIC STATES...AND MORE IMPORTANTLY FOR US...BRINGS ANOTHER
PUNCH OF DRY AIR TO ALABAMA. MAY SEE SOME ADVECTION OF ATLANTIC
MOISTURE COME IN FROM THE EAST BY NEXT WEEKEND.
03
&&
.AVIATION...18Z TAF DISCUSSION.
MCV STILL EVIDENT ON SATELLITE JUST WEST OF KTCL MOVING SOUTHEAST.
DRIER AIR ALOFT IS MOVING INTO THE EXTREME NORTHERN SECTIONS OF
STATE. SATELLITE PW ESTIMATES AHEAD OF THE MCV ARE AROUND 2.2 INCHES
AND AROUND 1.5 BEHIND THE SYSTEM...ALBEIT SFC DEWPOINTS ARE STILL IN
MID 70S. EXPECT ALL SHOWER AND TSRA ACTIVITY TO OCCUR SOUTH OF I-20
EARLY THIS AFTERNOON AND AS THE MCV PUSHES SOUTHEAST...NEAR AND
SOUTH OF HWY 80/I85 BY 00Z. AS WITH LAST NIGHT...THE STORMS WILL
LIKELY CONTINUE UNTIL THE 03Z-06Z TIMEFRAME...BUT BY THAT TIME WILL
LIKELY BE MORE ACROSS THE SOUTHERN 1/3 OF THE STATE. SOME MVFR FOG
WILL OCCUR FOR ONE MORE NIGHT...THEN WITH MIXING WITH DRY AIR ACROSS
ALL OF TAF SITES ON MONDAY...WILL LIKELY NOT HAVE ANY BR VSBY
RESTRICTIONS FOR REMAINDER OF WEEK.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 95 65 95 68 / 10 0 10 10 10
ANNISTON 71 96 68 95 65 / 10 0 10 10 10
BIRMINGHAM 73 97 70 97 67 / 10 0 10 10 10
TUSCALOOSA 71 99 68 98 67 / 10 0 10 10 10
CALERA 72 98 69 96 67 / 10 0 10 10 10
AUBURN 72 96 71 96 67 / 20 10 10 10 10
MONTGOMERY 74 99 71 99 71 / 20 10 10 10 10
TROY 72 98 69 96 70 / 20 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Aug 22, 11:30 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN AUG 22 2010
ALZ011>015-017>050-231100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT SUN AUG 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG STORMS ARE POSSIBLE THROUGH 10 PM...GENERALLY SOUTH
OF INTERSTATE 20. FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINFALL ARE LIKELY.
HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON. A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 12:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN AUG 22 2010
ALZ030-221915-
SUMTER AL-
136 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
215 PM CDT...
AT 134 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CUBA...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND VERY HEAVY ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUBA...
KINTERBISH...
WARD...
STEFKOVICH
Special weather statement, Aug 22, 12:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SUN AUG 22 2010
ALZ041-221930-
AUTAUGA AL-
143 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA COUNTY UNTIL 230
PM CDT...
AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF MARBURY...OR 13 MILES NORTH OF
PRATTVILLE...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PRATTVILLE...
BOOTH...
AUTAUGA COUNTY AIRPORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GOGGINS
Special weather statement, Aug 22, 12:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SUN AUG 22 2010
ALZ023-034-221945-
BIBB AL-TUSCALOOSA AL-
156 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHWESTERN BIBB COUNTIES UNTIL 245 PM CDT...
AT 154 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEVILLE LOCK AND DAM...OR 15 MILES EAST OF HOLT...
MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VANCE...
LAKE WILDWOOD...
COALING...
EOLINE...
I 20 REST AREA NEAR TUSCALOOSA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GOGGINS
Thunderstorm Wind, Sumter
- When
- August 22, 1:15 PM CST
- Where
- Sumter County, 2.82 mi NNE of Cuba
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.470, -88.370
A few trees were blown down on County Road 27 near Interstate 20 and 59.
Thunderstorm Wind, Autauga
- When
- August 22, 1:25 PM CST
- Where
- Autauga County, 3.12 mi NE of Booth
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -86.540
Several trees were knocked down along County Roads 57 and 81.
Thunderstorm Wind, Macon
- When
- August 22, 2:25 PM CST
- Where
- Macon County, 3.87 mi NNE of Franklin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -85.770
Ten or more trees were blown down South and West of Liberty Park City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, August 22, 20102 deaths · 2 injured · 1 event
- Flash Flooding and Heavy Rain in New York, August 22 to 23, 20101 death · 2 injured · $150,000 · 9 events
- Damaging Wind in Florida, August 22, 20101 death · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 22, 2010$1.2 million · 65 kt wind · 35 events
- Lightning Strike in Florida, August 22, 20102 injured · $2.0 million · 1 event
- Damaging Winds and High Wind in Utah, August 22, 2010$300,000 · 66 kt wind · 8 events
- Flash Flood and Damaging Winds in Arkansas, August 22, 2010$125,000 · 58 kt wind · 5 events
- Flooding in New York, August 22 to 23, 2010$100,000 · 2 events
- Flooding in New York, August 22 to 27, 2010$50,000 · 7 events
- Damaging Wind in Louisiana, August 22, 2010$30,000 · 60 kt wind · 1 event
- Tornado in Pennsylvania, August 22, 2010$25,000 · EF0 · 1 event
- Lightning Strike in Alabama, August 22, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254622, 254621, 254623.